Wisconsin, 2009

Hail in Wisconsin, July 21, 2009

July 21, 2009 · NWS MPX · 1 event in 1 county or zone

Several factors led to an isolated severe hail report in West Central Wisconsin Tuesday afternoon, July 21st. These factors included a strong disturbance, a low freezing level, and a weak frontal boundary that caused thunderstorms to develop, one of which produced quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several factors led to an isolated severe hail report in West Central Wisconsin Tuesday afternoon, July 21st. These factors included a strong disturbance, a low freezing level, and a weak frontal boundary that caused thunderstorms to develop, one of which produced quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 21, 2:22 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 21, 2:22 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
322 PM CDT TUE JUL 21 2009

.DISCUSSION...
EARLY AFTERNOON ANALYSIS SHOWS A WEAK COLD FRONT BISECTING THE
CWA...ROUGHLY FROM NEAR ST CLOUD TO NEW ULM. SCATTERED SHOWERS
AND THUNDERSTORMS WILL CONTINUE DEVELOPING THIS AFTERNOON INTO
EARLY EVENING ATTENDANT WITH THE COLD FRONT...WITH IMPETUS FROM A
MID LEVEL SHORTWAVE THAT IS ENTERING CENTRAL MINNESOTA. NOT
SURPRISING THAT A FEW OF THESE STORMS ARE PUTTING OUT LOW-END SEVERE
HAIL /CIRCA 1 INCH/...WITH RELATIVELY LOW FREEZING LEVELS BETWEEN 9K
/NORTH CWA/ AND 10K FEET /SOUTH CWA/. ALTHOUGH THE HAIL THREAT AND
POSSIBILITY OF BRIEF/ISOLATED HEAVY RAINFALL WILL MAINTAIN ITSELF
INTO EARLY EVENING...COVERAGE SHOULD BE WIDELY SCATTERED IN
NATURE.

THE AFOREMENTIONED SHORTWAVE IS TRAVELING THROUGH THE BASE OF A MID/UPPER
LOW OVER NORTHERN/CENTRAL MANITOBA. THIS FEATURE WILL SHEAR OUT
OVER THE NEXT 24-48 HOURS...AND YIELD NORTHWEST FLOW REGIONALLY
THROUGH THE WEEK. THIS WILL LEAVE THE FORECAST AREA SUBJECT TO
SOMEWHAT ARBITRARY ISOLATED TO WIDELY SCATTERED SHOWER/TS
ACTIVITY...ESPECIALLY NORTH OF THE INTERSTATE 94 CORRIDOR WHERE
COOLER MID LEVEL TEMPERATURES AND DEEPER MOISTURE ARE PROGGED.
HAVE MAINTAINED 20-30 POPS ON WEDNESDAY...WITH MORE CONFIDENCE IN
THE AFTERNOON FOR DIURNALLY DRIVEN ACTIVITY.

THE MOST LIKELY SHOWER-FREE TIMEFRAME APPEARS TO BE WEDNESDAY
NIGHT AND THURSDAY...AS THE TROUGH SHIFTS TOWARD THE CENTRAL GREAT
LAKES. A TRAILING SASKATCHEWAN SHORTWAVE WILL MERGE WITH THE GREAT
LAKES TROUGH...AND ROTATE OVER ONTARIO THROUGH A GOOD PORTION OF
THE WEEKEND. THE ASSOCIATED FRONT WILL MOVE ACROSS THE FORECAST
AREA BETWEEN 06Z FRIDAY AND 06Z SATURDAY...ALONG WITH DECENT
SHORTWAVE ENERGY ON FRIDAY NIGHT AND SATURDAY. HAVE RETAINED 30-40
POPS FROM LATE THURSDAY NIGHT THROUGH SATURDAY. THE LOW WILL
CIRCULATE OVER HUDSON BAY THROUGH EARLY NEXT WEEK...WHILE
EXTENSIVE TROUGHING AFFECTS THE NORTHERN CONUS. THE PRESENCE OF
THE TROUGH WILL KEEP 20-30 POPS IN THE FORECAST THROUGH THE
MAJORITY OF THE EXTENDED FORECAST.

HIGH TEMPERATURES WILL REMAIN SLIGHTLY BELOW CLIMATOLOGICAL
NORMALS THROUGH MOST OF THE PERIOD DUE TO THE INFLUENCE OF THE
TROUGH.

&&

.AVIATION... /18Z TAF ISSUANCE/

COLD FRONT NEAR A BRAINERD-ST CLOUD-FAIRMONT LINE ATTM. CONVECTION
BEGINNING TO DEVELOP JUST WEST OF HERE. STEEP MID LEVEL LAPSE
RATES PRESENT ALONG WITH APPROACHING SHORT WAVE MOVING INTO WEST
CENTRAL MN. NMM4 SHOWING KMSP AND KRNH HAVING THE BEST CHANCE OF
SEEING SOME CONVECTION THIS AFTERNOON AND EVENING WITH SHOWERS AND
ISOLATED THUNDERSTORMS EARLY THIS EVENING FOR KEAU. LOW CLOUD
CEILINGS DEVELOPING WHERE IT CLEARED THIS MORNING BUT MAINLY VFR
AS TEMP/DP CONTINUE TO SEPARATE. OVERNIGHT...MUCH OF EASTERN AND
SOUTHERN MN AND WEST CENTRAL WI SHOULD SEE FOG DEVELOPMENT WITH
MOIST LOW LEVEL CONDITIONS. CONTINUED THE TREND OF MVFR FOG
DEVELOPING FOR KRNH AND KEAU WITH TEMPO IFR CONDITIONS DURING THE
EARLY MORNING HOURS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/RAH
Hazardous weather outlook, Jul 21, 11:53 AM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1253 PM CDT TUE JUL 21 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1253 PM CDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE THIS
AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS EAST CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN ON WEDNESDAY...AND ACROSS THE ENTIRE AREA FROM
LATE THURSDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

RAH

In the hours before

Local storm report, Jul 21, 4:10 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
510 PM CDT TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 SE COTTAGE GROVE      44.81N 92.92W
07/21/2009  M0.75 INCH       WASHINGTON         MN   TRAINED SPOTTER

&&

MKM
Special weather statement, Jul 21, 4:54 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
554 PM CDT TUE JUL 21 2009

MNZ070-212345-
DAKOTA-
554 PM CDT TUE JUL 21 2009

AT 554 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHWEST OF COATES. THIS STORM WAS MOVING WEST
AT 10 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  COATES.
  FARMINGTON.
  LAKEVILLE.

LAT...LON 4457 9327 4475 9329 4473 9297 4464 9290
TIME...MOT...LOC 2254Z 075DEG 11KT 4468 9307
Local storm report, Jul 21, 5:03 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
603 PM CDT TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             COTTAGE GROVE           44.82N 92.93W
07/21/2009  E1.75 INCH       WASHINGTON         MN   LAW ENFORCEMENT

&&

DFC
Local storm report, Jul 21, 5:04 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
604 PM CDT TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     HAIL             LITTLE FALLS            45.98N 94.36W
07/21/2009  M0.75 INCH       MORRISON           MN   TRAINED SPOTTER

0210 PM     HAIL             1 SW LITTLE ROCK        45.80N 94.07W
07/21/2009  M1.00 INCH       BENTON             MN   PUBLIC

            MEASURED IN GRAHAM TOWNSHIP

0213 PM     HAIL             WAITE PARK              45.55N 94.22W
07/21/2009  M0.75 INCH       STEARNS            MN   LAW ENFORCEMENT

0300 PM     HAIL             3 E DUELM               45.56N 93.88W
07/21/2009  M0.75 INCH       BENTON             MN   PUBLIC

0300 PM     HAIL             2 ESE DUELM             45.55N 93.89W
07/21/2009  M1.00 INCH       SHERBURNE          MN   PUBLIC

            GARDEN SHREDDED

0300 PM     HAIL             STILLWATER              45.06N 92.82W
07/21/2009  M0.50 INCH       WASHINGTON         MN   TRAINED SPOTTER

0304 PM     HAIL             2 S HAMBURG             44.70N 93.96W
07/21/2009  M0.25 INCH       SIBLEY             MN   TRAINED SPOTTER

0310 PM     HAIL             WOODBURY                44.91N 92.92W
07/21/2009  M0.50 INCH       WASHINGTON         MN   TRAINED SPOTTER

            HAIL OCCURRED FROM 310 TO 317 PM

0315 PM     HAIL             LAKELAND                44.95N 92.77W
07/21/2009  E0.88 INCH       WASHINGTON         MN   TRAINED SPOTTER

0320 PM     HAIL             4 NNW MAPLETON          43.98N 93.98W
07/21/2009  M1.00 INCH       BLUE EARTH         MN   PUBLIC

            QUARTER SIZED HAIL FELL AGAIN AT 325 PM.

0328 PM     HAIL             HUDSON                  44.97N 92.74W
07/21/2009  E0.25 INCH       ST. CROIX          WI   TRAINED SPOTTER

0341 PM     HAIL             5 SW MONTICELLO         45.25N 93.87W
07/21/2009  M0.50 INCH       WRIGHT             MN   TRAINED SPOTTER

0345 PM     HAIL             1 NW BUFFALO            45.19N 93.88W
07/21/2009  M0.75 INCH       WRIGHT             MN   TRAINED SPOTTER

0353 PM     HAIL             3 N ELK RIVER           45.38N 93.57W
07/21/2009  M0.75 INCH       SHERBURNE          MN   TRAINED SPOTTER

0406 PM     HAIL             1 ENE ROGERS            45.20N 93.53W
07/21/2009  M0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

            AT COUNTY RD 13 AND 144

0410 PM     HAIL             2 SE ELK RIVER          45.32N 93.55W
07/21/2009  M1.25 INCH       SHERBURNE          MN   TRAINED SPOTTER

0411 PM     HAIL             3 NE ROGERS             45.22N 93.52W
07/21/2009  M1.00 INCH       HENNEPIN           MN   TRAINED SPOTTER

            MEASURED AT INTERSECTION OF BROCKTON AND PINE IN DAYTON.

0411 PM     HAIL             BUFFALO                 45.18N 93.87W
07/21/2009  M0.75 INCH       WRIGHT             MN   TRAINED SPOTTER

0415 PM     HAIL             RAMSEY                  45.26N 93.45W
07/21/2009  M0.75 INCH       ANOKA              MN   TRAINED SPOTTER

0419 PM     HAIL             DAYTON                  45.19N 93.47W
07/21/2009  M0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

0430 PM     HAIL             WATERTOWN               44.96N 93.85W
07/21/2009  M1.00 INCH       CARVER             MN   LAW ENFORCEMENT

0450 PM     HAIL             1 SE COTTAGE GROVE      44.81N 92.92W
07/21/2009  M0.75 INCH       WASHINGTON         MN   TRAINED SPOTTER

0453 PM     HAIL             1 E ST PAUL PARK        44.84N 92.98W
07/21/2009  M1.75 INCH       WASHINGTON         MN   FIRE DEPT/RESCUE

            REPORTED AT INTESECTION OF HIGHWAY 61 AND GLEN RD

0510 PM     HAIL             COTTAGE GROVE           44.82N 92.93W
07/21/2009  E1.75 INCH       WASHINGTON         MN   LAW ENFORCEMENT

&&

MKM
Local storm report, Jul 21, 5:10 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
610 PM CDT TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 NNE ST PAUL           44.99N 93.08W
07/21/2009  M0.88 INCH       RAMSEY             MN   TRAINED SPOTTER

            NEAR LARPENTEUR AND EDGETON

&&

MKM
Special weather statement, Jul 21, 5:18 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
618 PM CDT TUE JUL 21 2009

MNZ083-084-220000-
BLUE EARTH-WASECA-
618 PM CDT TUE JUL 21 2009

AT 616 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR EAGLE LAKE. THIS STORM WAS MOVING SOUTHEAST AT 15
MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EAGLE LAKE.
  ST CLAIR.
  JANESVILLE.
  PEMBERTON.
  WALDORF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4392 9348 4392 9384 4416 9399 4418 9376
TIME...MOT...LOC 2318Z 330DEG 13KT 4413 9384

The radar

The La Crosse radar (KARX), 126 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chippewa

When
July 21, 5:45 PM CST
Where
Chippewa County, 1.47 mi W of Norma to 0.9 mi WSW of Eagle Pt
Measured
1 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.950, -91.400

The local emergency manager reported that minor car damage occurred with the larger hail stones approximately five miles north of Chippewa Falls. In addition, a local pizza place observed quarter size hail from the same storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173507.